Ohio, 2009

Extreme Cold in Ohio, January 15 to 16, 2009

January 15 to 16, 2009 · NWS ILN · 1 event in 1 county or zone

A bitter cold snap caused a man to freeze to death in Hamilton county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A bitter cold snap caused a man to freeze to death in Hamilton county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 14, 10:53 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Jan 14, 10:53 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1053 PM EST WED JAN 14 2009

.SYNOPSIS...
A LOW PRESSURE SYSTEM OVER CENTRAL INDIANA WILL PUSH INTO CENTRAL OHIO
THIS EVENING AND THEN EAST OF THE REGION LATER TONIGHT. AS IT DOES...SNOW
WILL TAPER OFF TO SCATTERED SNOW SHOWERS OVERNIGHT. A BITTERLY COLD
AIRMASS WILL THEN SETTLE INTO THE REGION FOR THURSDAY AND FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS ARCTIC FRONT PUSHES IN THIS EVENING AND SNOW TAPERS OFF TO A
FEW SNOW SHOWERS OR FLURRIES...INCREASING NORTHWEST WINDS WILL
LIKELY LEAD TO SOME AREAS OF BLOWING SNOW. STRONG CAA WILL ALSO
LEAD TO TEMPERATURES DROPPING INTO THE SINGLE DIGITS OVERNIGHT
WITH AROUND ZERO POSSIBLE IN OUR NORTHWEST. THIS WILL RESULT IN
WIND CHILL VALUES DOWN INTO THE -10 TO -20 DEGREE RANGE AND HAVE
EXTENDED WIND CHILL ADVISORY ACROSS ALL BUT OUR FAR SOUTHEAST
COUNTIES.

UPDATED ZONES TO CLEAN UP WORDING AND WIND DOWN SNOW EVENT.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
VERY COLD AIRMASS WILL BE IN PLACE ACROSS THE AREA THROUGH THE
SHORT TERM PERIOD. WITH THE LOW LEVEL FLOW BECOMING MORE
NORTHWEST TO WESTERLY...FAR NORTHERN PORTIONS OF OUR AREA MAY GET
INTO A FEW LAKE EFFECT SNOW SHOWERS THROUGH THE DAY ON THURSDAY.
OTHERWISE...WILL JUST ALLOW FOR MAINLY CLOUDY SKIES AND THE
CHANCE OF A FEW SNOW FLURRIES GETTING SQUEEZED OUT. TEMPERATURES
WILL ONLY BE ABLE TO RECOVER A FEW DEGREES WITH HIGHS GENERALLY
REMAINING IN THE SINGLE DIGITS TO POSSIBLY LOWER TEENS ACROSS THE
SOUTHEAST.

SKIES SHOULD CLEAR FROM THE SOUTHWEST THURSDAY NIGHT AS SURFACE
HIGH PRESSURE BEGINS TO BUILD IN FROM THE SOUTHWEST. WITH FRESH
SNOW COVER AND DECREASING WINDS...EXPECT EXCELLENT RADIATIONAL
COOLING WITH TEMPS DROPPING SEVERAL DEGREES BELOW ZERO. THE ONE
CAVEAT WILL BE HOW FAST THE WINDS ARE ABLE TO DECREASE...PARTICULARLY
ACROSS THE NORTHEAST WHERE THE BETTER GRADIENT EXISTS THE LONGEST.
ALSO DEPENDING ON HOW FAST THE WINDS DROP OFF...WE MAY EVENTUALLY
NEED A WIND CHILL WARNING ACROSS THE NORTHWEST PORTIONS OF OUR FA
FOR THURSDAY NIGHT AS WIND CHILLS COULD MAKE IT DOWN TO ABOUT 30
BELOW.

EXPECT MAINLY SUNNY SKIES ON FRIDAY BUT CONTINUED VERY COLD WITH
HIGH TEMPERATURES AGAIN ONLY IN THE SINGLE DIGITS TO LOWER TEENS.
SHOULD BEGIN TO SEE AN INCREASE IN CLOUDS FRIDAY NIGHT AHEAD OF
THE NEXT SYSTEM WITH A CHANCE OF SNOW SPREADING INTO THE NORTHWEST
LATE.

FOR SIMPLICITY REASONS...WENT AHEAD AND EXTENDED WIND CHILL
ADVISORY ALL THE WAY THROUGH FRIDAY.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
GOOD AGREEMENT AMONG MODELS THROUGH MOST OF THE LONG TERM...WITH THE
PERIOD STARTING OFF WITH A DEEP TROUGH OVER THE EASTERN TWO-THIRDS
OF THE COUNTRY ON SATURDAY.  A SHORTWAVE ROTATING AROUND THIS TROUGH
WILL BRING ANOTHER CLIPPER SYSTEM INTO THE OHIO VALLEY ON SATURDAY.
THIS SYSTEM WILL LIKELY BE ANOTHER HIGH-RATIO SNOW PRODUCER...WITH A
FEW INCHES OF ACCUMULATION POSSIBLE SOMEWHERE IN THE OHIO VALLEY.
AS USUAL...EXACT TRACK OF THE SFC LOW ASSTD WITH THE CLIPPER WILL
HAVE A LARGE IMPACT ON WHERE ANY ACCUMULATING SNOW FALLS.  AT THIS
TIME...DECIDED TO GO WITH A SOLN LEANING TOWARD THE GFS...WHICH
TAKES THE LOW ACROSS OUR NRN CWA...BRINGING MOST ACCUMULATING SNOW
ACROSS FAR NORTHERN PORTIONS OF OUR CWA INTO NORTHERN OHIO.

UPPER TROUGH AMPLIFIES OVER THE EASTERN US AFTER THE CLIPPER PASSES
THROUGH.  THIS KEEPS THE AREA IN NORTHERLY FLOW WITH BELOW AVG TEMPS
CONTINUING THROUGH EARLY NEXT WEEK.  EVEN THOUGH THE UPPER PATTERN
WILL BE VERY SIMILAR TO THE ONE GIVING THE ARCTIC OUTBREAK THIS
WEEK...THE ARCTIC AIR ACROSS NORTHERN CANADA WILL ACTUALLY BE
TAPPED OUT BY THIS TIME...SO THAT NORTHERLY FLOW WILL NOT HAVE
NEARLY AS COLD OF AN AIRMASS TO BRING IN HERE.  WEAK WAVES IN THIS
PATTERN WILL MAINTAIN CHANCES FOR LIGHT SNOW INTO EARLY NEXT
WEEK...SO KEPT SLIGHT CHANCE TO LOW CHANCE POPS THROUGH TUESDAY.
TEMPS WILL MODERATE TO NEAR AVERAGE BY MIDWEEK AS UPPER RIDGING
BUILDS INTO THE AREA.

&&

.AVIATION /04Z THURSDAY THROUGH MONDAY/...
CONDITIONS ARE IMPROVING BUT LIFR VISIBILITIES WILL PERSIST AT CMH
AND LCK UNTIL BAND OF MODERATE SNOW MOVES EAST BY 03Z.
VISIBILITIES WILL INCREASE TO VFR AFTER 07Z...BUT MVFR CEILINGS
WILL CONTINUE AT LUK DAY ILN CMH AND LCK FROM 03Z THROUGH THE END
OF THE FORECAST. CVG WILL SEE A RETURN TO VFR NEAR THE END OF THE
FORECAST. WINDS WILL BE NORTHWEST AT ALL SITES BY 03Z...WITH GUSTS
OVER 20 KNOTS THROUGH 07Z.

OUTLOOK...MVFR CEILINGS POSSIBLE THURSDAY NIGHT. MVFR/IFR CEILINGS
AND VISIBILITIES ARE POSSIBLE SATURDAY AND SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WINTER STORM WARNING UNTIL MIDNIGHT EST TONIGHT FOR OHZ026-034-
     035-042>046-051>056-060>065.
     WIND CHILL ADVISORY UNTIL 6 PM EST FRIDAY FOR OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>080.
     WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR
     OHZ070>074-077>082-088.
KY...WIND CHILL ADVISORY UNTIL 6 PM EST FRIDAY FOR KYZ089>097.
     WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR
     KYZ091>093.
IN...WINTER STORM WARNING UNTIL MIDNIGHT EST TONIGHT FOR INZ050-058-
     059.
     WIND CHILL ADVISORY UNTIL 6 PM EST FRIDAY FOR INZ050-058-059-
     066-073>075-080.
     WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR INZ066-
     073>075.

&&

SYNOPSIS...JGL
NEAR TERM...CONIGLIO/JGL
SHORT TERM...JGL
LONG TERM...HAWBLITZEL
AVIATION...CONIGLIO
Hazardous weather outlook, Jan 14, 3:39 PM EST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
339 PM EST WED JAN 14 2009

OHZ081-082-088-152045-
ADAMS-PIKE-SCIOTO-
339 PM EST WED JAN 14 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ARCTIC AIR WILL OVERSPREAD THE OHIO VALLEY ON THURSDAY AND REMAIN
THROUGH THE END OF THE WEEK. THIS WILL RESULT IN VERY COLD
TEMPERATURES...WITH DANGEROUSLY LOW WIND CHILLS POSSIBLE THURSDAY
THROUGH SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-152045-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-
339 PM EST WED JAN 14 2009

...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ066-073>075-KYZ091>093-OHZ070>074-077>080-152045-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-BOONE-KENTON-CAMPBELL-BUTLER-WARREN-
CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-
339 PM EST WED JAN 14 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ080-KYZ089-090-094>097-152045-
SWITZERLAND-CARROLL-GALLATIN-OWEN-GRANT-PENDLETON-BRACKEN-
339 PM EST WED JAN 14 2009

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA AND
NORTHERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ098>100-152045-
ROBERTSON-MASON-LEWIS-
339 PM EST WED JAN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND
NORTHERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AREAS OF LIGHT SNOW ARE POSSIBLE THIS EVENING AND OVERNIGHT...WITH
LESS THAN AN INCH OF ACCUMULATION POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ARCTIC AIR WILL OVERSPREAD THE OHIO VALLEY ON THURSDAY AND REMAIN
THROUGH THE END OF THE WEEK. THIS WILL RESULT IN VERY COLD
TEMPERATURES...WITH DANGEROUSLY LOW WIND CHILLS POSSIBLE THURSDAY
THROUGH SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Hamilton

When
January 15, 12:00 AM EST to January 16, 6:00 PM EST
Where
Hamilton forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

A man was found at the bottom of a stairwell in Cheviot, where he apparently fell down and froze to death.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Extreme Cold/Wind Chill, Hamilton2009-01-1661MaleOutside/Open AreasDirect

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144479.